Skip to content
Omnikalc

PSI/PORT score: can this pneumonia be treated at home?

Score 20 items of age, comorbidities, vital signs and lab results to place a patient with community-acquired pneumonia in risk classes I to V and guide the site of care.

Updated on
Your inputs
years

Value out of range

Sex
/min

Value out of range

mmHg

Value out of range

°F

Value out of range

bpm

Value out of range

Value out of range

Value out of range

mmol/L

Value out of range

Value out of range

%

Value out of range

Value out of range

Results

Risk class

2 / 5

Class I or II: outpatient treatment is usually possible
PSI points
68
30-day mortality in the validation study
0.6%

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Deciding where to treat pneumonia

Community-acquired pneumonia ranges from a mild infection treated with a few days of antibiotics at home to a life-threatening illness that needs intensive care. Admitting every patient fills hospitals and exposes people to hospital infections; sending the wrong patient home can be fatal. The Pneumonia Severity Index (PSI), developed by Michael Fine and the Pneumonia PORT team and published in 1997, was built to identify patients at low risk of death who can safely be treated as outpatients.

How the score is built

The calculation has two steps.

  1. Class I check. A patient aged 50 or younger with none of the five comorbidities, a normal mental state and normal vital signs is placed in class I without further testing.
  2. Points. Everyone else gets points:
    • age in years, minus 10 for women, plus 10 for nursing home residents;
    • cancer +30, liver disease +20, heart failure +10, cerebrovascular disease +10, kidney disease +10;
    • altered mental status +20, respiratory rate of 30 or more +20, systolic pressure below 90 mmHg +20, temperature below 35 °C (95 °F) or 40 °C (104 °F) and above +15, pulse of 125 or more +10;
    • arterial pH below 7.35 +30, BUN of 30 mg/dL or more +20, sodium below 130 +20, glucose of 250 mg/dL or more +10, hematocrit below 30% +10, PaO₂ below 60 mmHg or saturation below 90% +10, pleural effusion +10.

Risk classes

Class Points 30-day mortality (derivation) Usual site of care
I no points needed about 0.1% outpatient
II 70 or less about 0.6% outpatient
III 71 to 90 about 0.9% outpatient or short stay
IV 91 to 130 about 9.3% hospital
V above 130 about 27% hospital, consider ICU

Example

The default example is a 68-year-old man with no comorbidity and moderately abnormal vital signs. Age alone gives him 68 points: class II, a group in which outpatient treatment is usually possible if he can take oral antibiotics and has support at home.

Limits

Age dominates the score, so it can underestimate severity in a young patient with very abnormal vital signs and overestimate it in a healthy older adult. It does not cover immunosuppression, pregnancy, hospital-acquired pneumonia or social factors. The 2019 ATS/IDSA guideline recommends it, together with clinical judgment, and uses separate criteria to decide on intensive care.

Frequently asked questions

What is the Pneumonia Severity Index?

A score published by Michael Fine and colleagues in the New England Journal of Medicine in 1997, from the Pneumonia Patient Outcomes Research Team (PORT). It adds points for age, sex, nursing home residence, five comorbidities, five exam findings and seven lab or imaging results to predict 30-day mortality in community-acquired pneumonia.

What do the PSI classes mean?

Class I applies to patients 50 or younger with no comorbidity and normal vital signs. Otherwise, 70 points or less is class II, 71 to 90 class III, 91 to 130 class IV and more than 130 class V. Mortality in the derivation study rose from about 0.1% in class I to about 27% in class V.

Is PSI better than CURB-65?

The 2019 ATS/IDSA guideline for adults with community-acquired pneumonia prefers the PSI to CURB-65, because it identified more low-risk patients safely. CURB-65 is quicker and is used widely in the UK. Both support clinical judgment and do not replace it.

Can a low PSI patient still need hospital care?

Yes. Low oxygen saturation, inability to take oral medication, unstable social circumstances, failed outpatient treatment or other medical problems can justify admission even in classes I to III. The score also ignores pregnancy and immunosuppression, which call for specific care.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.